P&T COMMUNITY
 
MediMedia Managed Markets
Our
Other
Journal
Managed Care magazine
P&T Community, The Online Resource for P&T Decision Makers
Login / Register
Join Us  Facebook  Twitter  Linked In

 

 

 

 

 

Meningitis Outbreak Linked to Corticosteroid Injections

Potentially contaminated drug sent to 23 states (Oct. 4)

In a press briefing held on October 4, the Centers for Disease Control and Prevention (CDC) reported that a steroid medication linked to the death of at least five people from rare fungal meningitis may have been administered to patients in 23 states, raising fears that the disease could spread.

Dr. Benjamin Park, medical officer at the CDC’s Mycotic Diseases Branch, noted that the first case of meningitis occurred in Tennessee on September 21, approximately 19 days after epidural steroid injection at an ambulatory surgical center. On September 28, investigators identified a case outside of Tennessee, indicating contamination of a widely distributed medication. To date, a total of 35 cases in six states have been identified, with a clinical picture consistent with fungal infection, Dr. Park said. At least five deaths have been reported.

All of the infected patients received preservative-free methylprednisolone acetate from among three lots voluntarily recalled by the New England Compounding Center (NECC) in Framingham, Mass. The following states obtained methylprednisolone acetate from this source: California, Connecticut, Florida, Georgia, Idaho, Illinois, Indiana, Maryland, Michigan, Minnesota, North Carolina, New Hampshire, New Jersey, Nevada, New York, Iowa, Pennsylvania, Rhode Island, South Carolina, Tennessee, Virginia, Texas, and West Virginia.

Infected patients have presented approximately 1 to 4 weeks after their injection with a variety of symptoms, including fever, new or worsening headache, nausea, and new symptoms consistent with stroke, Dr. Park said. Cerebrospinal fluid obtained from these patients showed findings consistent with meningitis.

Dr. Ilisa Bernstein, director of the Office of Compliance in the FDA’s Center of Drug Evaluation and Research, added that the FDA has detected fungal contamination by direct microscopic examination of particulate matter taken from a sealed vial of methylprednisolone acetate collected from NECC. The FDA is in the process of further identifying the fungal contaminant, she said.

Foreign material has also been observed in other vials produced by the company that were collected by the FDA during an inspection.

On October 4, NECC voluntarily shut down its operations and recalled all batches of methylprednisolone acetate prepared by the company, as well as all of its other drug products for intrathecal administration.

For more information, visit the CDC Web site.

More stories